South Dakota, 2003

Damaging Wind in South Dakota, July 2, 2003

July 2, 2003 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 8:50 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 8:50 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
950 PM MDT TUE JUL 1 2003

HAVE UPDATED ZONES TO EXTEND TSTMS IN ERN FA AND REMOVE THEM FROM
ELSEWHERE. OTHERWISE NO CHANGES.

.UNR...NONE.
Hazardous weather outlook, Jul 1, 6:09 AM MST, 18 hours 8 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
709 AM MDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN
AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT
FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND
WIND GUSTS GREATER THAN 60 MPH.

A SURFACE TROUGH AND A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA LATER TODAY. AS
TEMPERATURES RISE WELL INTO THE 90S LATER THIS AFTERNOON...THE
ATMOSPHERE WILL BECOME VERY UNSTABLE. THIS COMBINATION IS EXPECTED
TO RESULT IN SOME THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING. VERY WARM AIR ALOFT SHOULD HELP KEEP THUNDERSTORM
DEVELOPMENT MORE ISOLATED. HOWEVER...STORMS THAT DO DEVELOP COULD
QUICKLY BECOME SEVERE LATE THIS AFTERNOON AND EVENING...ESPECIALLY
ACROSS WESTERN AND CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED OVER PARTS OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA FROM FRIDAY THROUGH MONDAY...WITH
THE MORE WIDESPREAD ACTIVITY EXPECTED TO BE ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 1, 7:31 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
831 PM MDT TUE JUL 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0821 PM    4 SE RAPID CITY           SD   1.5 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0830 PM    3 SE RAPID CITY           SD   1 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 1, 8:00 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT TUE JUL 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    1 W CAPUTA                SD   .75 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0830 PM    7 SE COTTONWOOD           SD   .75 INCH HAIL
07/01/03   JACKSON                        REPORTED BY PUBLIC.
                                          HAIL FELL FROM 820 PM
                                          MDT THROUGH 840 PM MDT.
Local storm report, Jul 1, 8:06 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
906 PM MDT TUE JUL 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    1 S NEW UNDERWOOD         SD   .75 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER. HAIL LASTED
                                          FROM 840 PM MDT TO 855
                                          PM MDT.
Local storm report, Jul 1, 8:32 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
932 PM MDT TUE JUL 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    12 NE KADOKA              SD   .88 INCH HAIL
07/01/03   JACKSON                        REPORTED BY PUBLIC.

0925 PM    12 NE KADOKA              SD   .88 INCH HAIL
07/01/03   JACKSON                        REPORTED BY PUBLIC.
Local storm report, Jul 1, 9:10 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 PM MDT TUE JUL 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    KADOKA                    SD   .88 INCH HAIL
07/01/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 1, 9:16 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 PM MDT TUE JUL 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    KEYSTONE                  SD   1 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0742 PM    3 NE KEYSTONE             SD   .75 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY STORM SPOTTER

0800 PM    ROCKERVILLE               SD   .75 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY FIRE AND
                                          RESCUE.

0821 PM    4 SE RAPID CITY           SD   1.5 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0830 PM    3 SE RAPID CITY           SD   1 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0830 PM    1 W CAPUTA                SD   .75 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0830 PM    7 SE COTTONWOOD           SD   .75 INCH HAIL
07/01/03   JACKSON                        REPORTED BY PUBLIC.
                                          HAIL FELL FROM 820 PM
                                          MDT THROUGH 840 PM MDT.

0840 PM    1 S NEW UNDERWOOD         SD   .75 INCH HAIL
07/01/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER. HAIL LASTED
                                          FROM 840  PM MDT TO 855
                                          PM MDT.

0845 PM    12 NE KADOKA              SD   .88 INCH HAIL
07/01/03   JACKSON                        REPORTED BY PUBLIC.

0910 PM    KADOKA                    SD   .88 INCH HAIL
07/01/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0925 PM    12 NE KADOKA              SD   .88 INCH HAIL
07/01/03   JACKSON                        REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 2, 12:17 AM MST
Where
Pennington County, 2 mi S of Rapid City
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.050, -103.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376438.